Texas, 2006

Tornadoes and Flash Flood in Texas, April 20, 2006

April 20, 2006 · NWS EWX · 32 events in 12 counties and zones

26 hail, 3 thunderstorm wind, 2 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 9:14 AM CST, 4 minutes earlier.

Area forecast discussion, Apr 20, 9:14 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 AM CDT THU APR 20 2006

.UPDATE...
NOT MAKING ANY CHANGES AT THIS TIME. THE CURRENT SEVERE
THUNDERSTORM WATCH RUNS TIL 4 PM IS COLOCATED WITH THE BETTER
DYNAMICS- FRONTAL BOUNDARY OVER WESTERN HILL COUNTRY, GOOD LOW
LEVEL MOIST INFLOW AND JET FLOW ALOFT.

&&

.PREV DISCUSSION... (ISSUED 642 AM CDT THU APR 20 2006)

AVIATION...
MVFR CIGS WL CONT THRU THIS MRNG. CIGS WL LIFT TO VFR AFTER 17Z,
WITH SOME CLRG ALG THE RIO GRANDE AND DRT AREA. MVFR CIGS WL
RETURN AFTER O8Z. CLUSTER OF RW/TRW OVR NE HILL COUNTRY WILL MOVE
NE ACROSS CENTRAL TX THIS MRNG. RW/TRW WILL REDEVELOP AFT 21Z AND
PERSIST THRU 08Z. SOME TRW MAY BE SVR WITH LARGE HAIL AND DAMAGING
WINDS. A COOL FRONT WILL STALL ACROSS SOUTH CENTRAL TX THIS MRNG
AND THEN LIFT N AFTER 18Z WITH NELY WINDS OF 10 TO 20 KTS ON N
SIDE OF FRONT AND SELY WINDS OF 5 TO 15 KTS ON S OF FRONT.

PREV DISCUSSION... (ISSUED 327 AM CDT THU APR 20 2006)

ACTIVE WEATHER WITH CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS
WILL PERSIST THROUGH FRIDAY. A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED BY SPC FOR OUR FAR WESTERN COUNTIES THIS MORNING
THROUGH 9 AM. FOR THE REMAINDER OF THE DAY...WE REMAIN IN A SLIGHT
RISK FOR SEVERE WEATHER...WHICH COULD BE UPGRADED TO A MODERATE
RISK LATER TODAY. IF SEVERE STORMS OCCUR...THE MAIN THREAT WILL BE
LARGE HAIL...AS WELL AS DAMAGING WINDS.

AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE REGION ON FRIDAY. THIS WILL BRING SLIGHTLY COOLER TEMPERATURES
ONCE AGAIN AND YET MORE CHANCES OF SHOWERS AND
THUNDERSTORMS TO MAINLY OUR SOUTHEASTERN COUNTIES. ONCE AGAIN...WE
REMAIN IN A SLIGHT RISK FOR SEVERE WEATHER.

A RIDGE WILL DOMINATE THE WEATHER FOR THE WEEKEND...INCREASING
THE TEMPERATURES INTO THE 90S. AN UPPER LEVEL DISTURBANCE WILL
BRING SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS TO THE HILL
COUNTRY SUNDAY AFTERNOON/EVENING INTO EARLY MONDAY. ANOTHER UPPER
TROUGH AND ASSOCIATED FRONT WILL AFFECT THE REGION TUESDAY INTO
WEDNESDAY. THIS WILL MAKE FOR QUITE AN ACTIVE WEATHER PATTERN OVER
THE NEXT WEEK IN SOUTH CENTRAL TEXAS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/08
Hazardous weather outlook, Apr 20, 4:00 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT THU APR 20 2006

TXZ171>173-183>194-202>209-217>225-228-211000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE WHERE STORMS
REPEAT ACROSS THE SAME AREAS. ISOLATED TORNADOES ARE POSSIBLE NEAR
A FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS EASTERN
PORTIONS OF SOUTH CENTRAL TEXAS. SOME OF THE STORMS COULD BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.
LOCALLY HEAVY RAINFALL IS POSSIBLE WHERE STORMS REPEAT ACROSS THE
SAME AREAS. ISOLATED TORNADOES ARE POSSIBLE NEAR A FRONTAL
BOUNDARY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN
TUESDAY THROUGH WEDNESDAY NIGHT ACROSS PARTS OF SOUTH CENTRAL
TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH FRIDAY.

In the hours before

Special weather statement, Apr 20, 8:16 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 AM CDT THU APR 20 2006

TXZ183-201530-
VAL VERDE-
INCLUDING THE CITY OF...DEL RIO
916 AM CDT THU APR 20 2006

...SHOWERS AND THUNDESTORMS OVER VAL VERDE COUNTY...

SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 10 AM OVER
VAL VERDE COUNTY WILL MOVE NORTH AND NORTHEAST AND CAUSE
SOME HAIL AND WIND GUSTS OF 20 TO 40 MPH...AS THEY AFFECT
PARTS OF VAL VERDE COUNTY NORTH OF DEL RIO.  FREQUENT
LIGHTNING IS ALSO EXPECTED.

The radar

The Laughlin AFB radar (KDFX), 60 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

26 hail, 3 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Real

When
April 20, 9:18 AM CST to 9:30 AM CST
Where
Real County, 12 mi W of Leakey
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.733, -99.950

Hail, Bandera

When
April 20, 10:10 AM CST to 10:25 AM CST
Where
Bandera County, Tarpley
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.633, -99.283

Hail, Bandera

When
April 20, 10:50 AM CST to 11:00 AM CST
Where
Bandera County, 5 mi S of Bandera
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
29.650, -99.067

Hail, Kerr

When
April 20, 11:00 AM CST to 11:10 AM CST
Where
Kerr County, 3 mi E of Center Pt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.933, -98.983

Hail, Kendall

When
April 20, 11:35 AM CST to 11:50 AM CST
Where
Kendall County, Comfort
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.967, -98.917

Hail, Kerr

When
April 20, 11:35 AM CST to 11:45 AM CST
Where
Kerr County, 8 mi E of Center Pt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.933, -98.900

Hail, Williamson

When
April 20, 11:35 AM CST to 11:45 AM CST
Where
Williamson County, Cedar Park
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.500, -97.817

Hail, Gillespie

When
April 20, 1:40 PM CST to 1:50 PM CST
Where
Gillespie County, 6 mi S of Harper
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.217, -99.250

Hail, Travis

When
April 20, 2:20 PM CST to 2:35 PM CST
Where
Travis County, 10 mi W of Austin
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
30.283, -97.917

Hail, Travis

When
April 20, 2:30 PM CST
Where
Travis County, 13 mi N of Austin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.467, -97.750

Hail, Williamson

When
April 20, 2:40 PM CST to 2:50 PM CST
Where
Williamson County, Round Rock
Measured
1.25 in hail
Reported by
AIRPLANE PILOT
Coordinates
30.500, -97.683

Hail, Blanco

When
April 20, 2:45 PM CST to 3:00 PM CST
Where
Blanco County, Johnson City
Measured
1.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
30.283, -98.400

Tornado, Blanco

When
April 20, 2:55 PM CST to 2:58 PM CST
Where
Blanco County, 3 mi E of Hye
Rating
F1
Path length
0.3 mi
Path width
30 yd
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
30.250, -98.517

A small tornado was spotted by the public as it touched down east of Hye. The tornado destroyed a barn, then lifted back up into the parent thunderstorm. No other damage was indicated.

Tornado, Blanco

When
April 20, 2:58 PM CST to 3:03 PM CST
Where
Blanco County, 6 mi W of Johnson City
Rating
F1
Path length
0.7 mi
Path width
50 yd
Property damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
30.283, -98.500

A second tornado touched down west of Johnson City very close to the time of the first tornado. This tornado was on the ground for three-quarters of a mile and destroyed 3 barns as it moved east.

Hail, Williamson

When
April 20, 3:25 PM CST to 3:50 PM CST
Where
Williamson County, 4 mi ENE of Round Rock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.517, -97.617

Hail, Gillespie

When
April 20, 3:45 PM CST to 3:55 PM CST
Where
Gillespie County, Fredericksburg
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.283, -98.867

Hail, Travis

When
April 20, 3:50 PM CST to 4:10 PM CST
Where
Travis County, 10 mi NW of Austin
Measured
3 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.383, -97.867

Hail, Travis

When
April 20, 3:53 PM CST to 4:00 PM CST
Where
Travis County, 10 mi NNW of Austin
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.417, -97.817

Hail, Hays

When
April 20, 3:55 PM CST to 4:20 PM CST
Where
Hays County, 6 mi SW of San Marcos
Measured
4.25 in hail
Injuries
1 direct, 0 indirect
Property damage
$100 million
Reported by
NWS STORM SURVEY
Coordinates
29.833, -97.967

The team began the survey along IH-35 near Center Point Road. They noted widespread damage to trees and vegetation beginning near that point and continuing northward to the San Marcos Tanger Outlet Mall and Prime Time Outlet Mall. The damage was caused by a combination of large hail and winds gusting 40 to 50 mph. NWS NEXRAD Radar late Thursday afternoon had indicated severe thunderstorms in that area moving toward the northeast.At the south end of the Malls, the parking lot surface was covered with dents and impressions produced by the wind and hail. Hundreds of vehicles had been damaged in this event but only a few remained in the area. Most of these had all of the window glass broken out with hundreds of hail dents in the car bodies. At this part of the Malls, damage to store signs was seen only on the north and west sides of buildings. There was no damage to signs on the south and east sides. Therefore, the storm winds had propelled the hail toward the southeast. In addition to the sign damage, hundreds of roof tiles had been broken and cracked, and many of these had fallen into the parking lot during the storm.As the team drove northward through the Mall areas, the same type of damage to building signs and roofs as well as parking surfaces was seen. However, at the north end of the Malls, damage to the store signs was confined to the south and west walls of the buildings. In this part of the Malls, the damaging winds had propelled the hail toward the northeast. Thus, the pattern of damage was fan-shaped, with the winds generally blowing the hail toward the west, but with a southeast component of motion on the south end of the Malls and a northeast component of motion on the north end of the Malls. This type of damage is clearly indicative of straight-line winds, also referred to as "downburst winds." One of the NWS staff members was at the Malls during the storm. Dents in his vehicle were 4.25 inches in diameter, indicating that at some of the hail stones were as large as grapefruits. He had estimated windspeeds to be between 60 and 70 mph.The team drove roads in all directions from the Mall areas and concluded that the severe wind and hail had caused the worst damage in an area enclosed by Wonder World Drive, Posey Road, Hunter Road, and FM266 which is also known as Old Bastrop Highway. Other areas of large hail and damaging winds were reported to the NWS, but the level of damage was generally more isolated and less severe.Damages from this storm were estimated at $100M with up to 10,000 vehicles damaged and another 7000 vehicles in homes in the area. Losses to businesses as a result of closing the following day were estimated at $500,000.

Hail, Travis

When
April 20, 4:00 PM CST to 4:10 PM CST
Where
Travis County, 3 mi N of Austin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.333, -97.750

Hail, Travis

When
April 20, 4:00 PM CST to 4:30 PM CST
Where
Travis County, 7 mi N of Austin
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.383, -97.750

Hail, Williamson

When
April 20, 4:10 PM CST to 4:20 PM CST
Where
Williamson County, 4 mi SW of Hutto
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.500, -97.600

Hail, Hays

When
April 20, 4:15 PM CST to 4:25 PM CST
Where
Hays County, 3 mi W of San Marcos
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
29.900, -97.950

Hail, Caldwell

When
April 20, 4:25 PM CST to 4:35 PM CST
Where
Caldwell County, Martindale
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
29.850, -97.817

Flash Flood, Travis

When
April 20, 4:30 PM CST to 6:30 PM CST
Where
Travis County, Pflugerville
Reported by
LAW ENFORCEMENT
Coordinates
30.433, -97.617

Mid afternoon thunderstorms produced general 1inch rainfall in the Pflugerville area, with up to 3 inches falling in isolated locations. The police department reported numerous streets closed through the late afternoon due to flash flooding.

Hail, Travis

When
April 20, 4:35 PM CST to 4:50 PM CST
Where
Travis County, Pflugerville
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.433, -97.617

Thunderstorm Wind, Caldwell

When
April 20, 4:35 PM CST to 4:45 PM CST
Where
Caldwell County, Martindale
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.850, -97.817

Severe thunderstorm winds blew down trees near Martindale.

Hail, Travis

When
April 20, 4:40 PM CST to 4:55 PM CST
Where
Travis County, 10 mi E of Austin
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
30.283, -97.583

Thunderstorm Wind, Lee

When
April 20, 4:45 PM CST to 5:15 PM CST
Where
Lee County, Lincoln
Measured
75 kt (86 mph) estimated gust
Property damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
30.283, -96.950

Severe thunderstorms moved into Lee County in the late afternoon. They began producing severe winds as they approached US77, knocking down trees and power lines from near Lincoln eastward to near Dime Box. The storm also destroyed outbuildings and damaged several mobile homes along the path. Near Dime Box the storms destroyed several barns, with the damage estimated near $200,000.

Hail, Caldwell

When
April 20, 4:55 PM CST to 5:05 PM CST
Where
Caldwell County, Lockhart
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
29.883, -97.667

Hail, Caldwell

When
April 20, 5:10 PM CST to 5:15 PM CST
Where
Caldwell County, 7 mi E of Lockhart
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
29.883, -97.550

Thunderstorm Wind, Burnet

When
April 20, 5:20 PM CST to 5:30 PM CST
Where
Burnet County, 11 mi NE of Burnet
Measured
65 kt (75 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
30.867, -98.083

Severe thunderstorm winds damaged a barn and destroyed a shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496685, 5496686, 5496687, 5496688, 5496689, 5496690, 5496691, 5496692, 5496693, 5496694, 5496695, 5496696, 5496756, 5496757, 5496758, 5496759, 5496760, 5496761, 5496762, 5496763, 5496764, 5496765, 5496766, 5496767, 5496768, 5496769, 5496857, 5496858, 5496859, 5496860, 5496861, 5496862.